Alert archive / Colorado / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 13, NWS Grand Junction, CO

July 8, 2011Eagle County, Garfield County, Colorado

NWS Grand Junction, CO issued this severe thunderstorm warning at Jul 8, 2011, 3:11 PM MDT for Eagle County, Garfield County, Colorado. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 8, 2011, 3:11 PM MDT (21:11 UTC)
Expired
Jul 8, 2011, 4:00 PM MDT
In force
49 min
Issued by
NWS Grand Junction, CO
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

Counties Eagle County, CO, Garfield County, CO

The radar

The Grand Junction radar (KGJX), 106 km from the middle of the area, began a volume at 21:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Grand Junction, CO (KGJT), launched 12:00Z, 9.2 hours before the alert went out and 121 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Grand Junction, CO at 12:00Z on 2011-07-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 44 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Grand Junction, CO at 12:00Z on 2011-07-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 155 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
44 J/kg
Mixed-layer CIN
-262 J/kg
Mixed-layer LCL
1574 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
155 m²/s²
0-3 km storm-relative helicity
193 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

797 
WUUS55 KGJT 082111
SVRGJT
COC037-045-082200-
/O.NEW.KGJT.SV.W.0013.110708T2111Z-110708T2200Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
311 PM MDT FRI JUL 8 2011

THE NATIONAL WEATHER SERVICE IN GRAND JUNCTION HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EXTREME WEST CENTRAL EAGLE COUNTY IN CENTRAL COLORADO...
  EASTERN GARFIELD COUNTY IN WEST CENTRAL COLORADO...

* UNTIL 400 PM MDT

* AT 309 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS
  STORM WAS LOCATED NEAR NEW CASTLE...OR 10 MILES WEST OF GLENWOOD
  SPRINGS...AND MOVING NORTHEAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL AFFECT MAINLY RURAL AREAS OF EASTERN
  GARFIELD AND EXTREME WEST CENTRAL EAGLE COUNTIES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR LARGE
HAIL AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE
TO A SHELTER...PREFERABLY INSIDE A STRONG BUILDING AND AWAY FROM
WINDOWS.

&&

LAT...LON 3994 10722 3975 10702 3946 10753 3960 10769
TIME...MOT...LOC 2112Z 230DEG 21KT 3960 10750
WIND...HAIL <50MPH 1.00IN

$$
2 follow-up statements
596 
WWUS55 KGJT 082132
SVSGJT

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
332 PM MDT FRI JUL 8 2011

COC037-045-082200-
/O.CON.KGJT.SV.W.0013.000000T0000Z-110708T2200Z/
GARFIELD CO-EAGLE CO-
332 PM MDT FRI JUL 8 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHWESTERN
EAGLE AND EAST CENTRAL GARFIELD COUNTIES UNTIL 400 PM MDT...

AT 329 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A 
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS 
STORM WAS LOCATED 9 MILES NORTH OF GLENWOOD SPRINGS...MOVING 
NORTHEAST AT 25 MPH.

LOCATIONS IMPACTED INCLUDE...
  MAINLY RURAL AREAS OF EASTERN GARFIELD AND NORTHWESTERN EAGLE
  COUNTIES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR LARGE
HAIL AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE
TO A SHELTER...PREFERABLY INSIDE A STRONG BUILDING AND AWAY FROM
WINDOWS.

&&

LAT...LON 3965 10759 3993 10720 3975 10702 3964 10721
      3951 10745
TIME...MOT...LOC 2132Z 230DEG 21KT 3968 10736
WIND...HAIL 60MPH 1.00IN

$$
804 
WWUS55 KGJT 082154
SVSGJT

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
354 PM MDT FRI JUL 8 2011

COC037-045-082204-
/O.EXP.KGJT.SV.W.0013.000000T0000Z-110708T2200Z/
GARFIELD CO-EAGLE CO-
354 PM MDT FRI JUL 8 2011

...THE SEVERE THUNDERSTORM WARNING FOR EXTREME WEST CENTRAL EAGLE AND
EAST CENTRAL GARFIELD COUNTIES WILL EXPIRE AT 400 PM MDT...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.

LAT...LON 3965 10759 3993 10720 3975 10702 3964 10721
      3951 10745
TIME...MOT...LOC 2154Z 230DEG 21KT 3976 10723

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 8, 2:29 PM MDT, 42 minutes earlier.

Area forecast discussion, Jul 8, 2:29 PM MDT, 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
229 PM MDT FRI JUL 8 2011

.SHORT TERM DISCUSSION...TONIGHT THROUGH SUNDAY...

PLENTY OF CONVECTION EARLY THIS AFTERNOON IN RESPONSE TO BAROCLINIC
ZONE AND VORT MAX THAT IS MOVING THRU CWA.  WHILE THE STORMS ARE
IMPRESSIVE...LOCAL REPORTS INDICATE THESE STORMS ARE MAINLY HEAVY
RAIN PRODUCERS WITH LITTLE IN THE WAY OF HAIL OR WIND.  THIS MAKES
SENSE SINCE PWAT VALUES ARE OVER AN INCH FOR ALL LOCATIONS.  MAIN
CONCERN THEN...WILL BE TRAINING OF THESE STORMS WHERE ONE STORM DROPS
A LOT OF PRECIP...AND THEN A FEW MINUTES TO HOURS LATER...ANOTHER
STORM MOVES OVER THE SAME AREA DROPPING MORE PRECIP.  THIS SETS UP AN
IDEAL SITUATION FOR FLASH FLOODING AND WILL BE CLOSELY WATCHED FOR
THE REMAINDER OF TODAY AND INTO THIS EVENING.

AS FAR AS THE BIG PICTURE GOES...NOT MUCH CHANGE WITH HIGH PRESSURE
BUILDING BACK IN LATE TONIGHT AND MONSOONAL FLOW CONTINUING.
HEATING OF THE DAY WILL CONTINUE TO KEEP STORMS AND SHOWERS IN THE
FORECAST THOUGH NAM AND GFS HAVE SHIFTED CONCENTRATION TO SAN
JUANS.  REGARDLESS...STORMS AND SHOWERS REMAIN IN THE FORECAST
FOR THE ENTIRE CWA THRU SUNDAY WITH TEMPS BEING NEAR NORMAL THOUGH
MUGGY CONDITIONS CONTINUE.

.LONG TERM....SUNDAY NIGHT THROUGH FRIDAY...

MIDRANGE MODELS ARE IN GOOD AGREEMENT THAT THE MONSOONAL PLUME RIDING
ALONG THE WESTERN PORTION OF THE RIDGE OVER SW U.S. WILL REMAIN OVER
THE FORECAST AREA THROUGH MONDAY. SO SHOWERS AND THUNDERSTORMS SHOULD
DEVELOP EACH AFTERNOON WITH SOME NOCTURNAL PRECIPITATION SUNDAY AND
MONDAY NIGHTS. WINDS ALOFT WILL BE RELATIVELY WEAK AND FROM THE
SOUTHWEST SO STORMS SHOULD BE SLOW-MOVING.

A TROUGH IS PROJECTED TO DEVELOP ALONG THE WEST COAST MONDAY NIGHT...
THEN STRENGTHEN AND DIG SOUTH AS A CLOSED LOW TUE AND WED. SHORTWAVE
TROUGHS EJECTING FROM THE BASE OF THIS TROUGH WILL BEGIN PUSHING THE
RIDGE EAST AND THE MONSOON PLUME WILL SLIDE OUT OF EASTERN UT TUE
AND FOCUS MORE ON WESTERN CO THROUGH WED. BY THURSDAY THE PLUME
SHOULD BE EAST OF THE AREA AND MUCH DRIER AIR SPREADING FROM EASTERN
UT ACROSS WESTERN CO.

THE WEST COAST 500 MB CLOSED LOW SHOULD MOVE ONSHORE THURSDAY OVER
NORTHERN CA...WEAKEN AND LIFT NE OVER IDAHO FRIDAY.  THIS WILL BRING
STRONGER SW WINDS OVER THE FORECAST AREA BUT CONTINUED DRIER
CONDITIONS.

&&

.AVIATION...

VFR EXPECTED TODAY FOR ALL TAF SITES WITH TIMES OF MVFR AND POSSIBLY
IFR UNDER HEAVIER SHOWERS AND TSTORMS.  MAIN CONCERN WITH STORMS WILL
BE RAINFALL AMOUNTS THOUGH SOME PEA-SIZED HAIL AND WINDS UP TO 30
MPH CANNOT BE RULED OUT.  ALL TAF SITES WILL BE UNDER THE GUN THIS
AFTN AND EVENING WITH CONDITIONS IMPROVING A FEW HOURS AFTER SUNSET.
A REPEAT IS EXPECTED TOMORROW WITH MORE AFTN SHOWERS AND STORMS
THOUGH COVERAGE AND STORM INTENSITY SHOULD BE SOMEWHAT SMALLER.

&&

.HYDROLOGY...

SNOW MELT CONTINUES FOR THE HIGH ELEVATION SNOWPACK KEEPING ELEVATED
RIVER LEVELS FOR AREAS ACROSS NORTHEAST UTAH. A FEW RIVERS ARE
ABOVE BANKFULL WITH A FEW ABOVE FLOOD STAGE.  THE DIURNAL
STORMS AND SHOWERS HAVE ALSO ADDED TO THE RIVER LEVELS IN THOSE
AREAS. HAVING SAID THAT...LATEST RIVER FORECASTS INDICATE A DOWNWARD
TREND IN RIVER LEVELS. RIVER POINTS WILL CONTINUE TO BE MONITORED
OVER THE NEXT SEVERAL DAYS TO DETERMINE WHICH...IF ANY...
ADVISORIES/WARNINGS CAN BE ALLOWED TO EXPIRE OR BE CANCELLED.

WATERWAYS CONTINUE TO REMAIN DANGEROUS DUE TO FAST MOVING COLD WATER
AND THE POTENTIAL FOR BANK EROSION.

CURRENT HIGHLIGHTS IN EFFECT INCLUDE...

...FLOOD WARNINGS...

IN EASTERN UTAH...

   GREEN RIVER...
...NORTHWEST UINTAH COUNTY UNTIL 1230 PM MDT FRIDAY.
...EASTERN DAGGETT COUNTY UNTIL 330 PM MONDAY.

...FLOOD ADVISORIES...

IN EASTERN UTAH...

   GREEN RIVER...
...NEAR JENSEN UTAH UNTIL 600 AM SATURDAY.
...WESTERN GRAND AND EASTERN EMERY COUNTY UNTIL 130 PM SATURDAY.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...

CO...NONE.
UT...NONE.

&&

SHORT TERM.....TGR
LONG TERM......CJC
AVIATION.......TGR
HYDROLOGY......TGJT
Hazardous weather outlook, Jul 8, 5:45 AM MDT, 9 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
545 AM MDT FRI JUL 8 2011

COZ001>014-017>023-UTZ022>025-027>029-091145-
ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES-
CENTRAL COLORADO RIVER BASIN-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR-
EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS-
ELKHEAD AND PARK MOUNTAINS-FLAT TOPS-
FOUR CORNERS/UPPER DOLORES RIVER-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS-
GRAND VALLEY-LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN-
NORTHWEST SAN JUAN MOUNTAINS-PARADOX VALLEY/LOWER DOLORES RIVER-
ROAN AND TAVAPUTS PLATEAUS-SAN JUAN RIVER BASIN-SOUTHEAST UTAH-
SOUTHWEST SAN JUAN MOUNTAINS-TAVAPUTS PLATEAU-
UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY-
UPPER YAMPA RIVER BASIN-WEST ELK AND SAWATCH MOUNTAINS-
545 AM MDT FRI JUL 8 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.

.DAY ONE...TODAY AND TONIGHT...

SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS WILL CONTINUE OVER
OVER THE REGION THROUGH TONIGHT. THE STORMS WILL BE MOST NUMEROUS
DURING THE AFTERNOON AND EVENING HOURS. HEAVY RAIN...GUSTY WINDS TO
50 MPH...SMALL HAIL AND FREQUENT LIGHTNING WILL ACCOMPANY THE
THUNDERSTORMS TODAY.

MELTING SNOW OVER THE HIGHER MOUNTAINS WILL KEEP RIVERS RUNNING
HIGH AND FAST THROUGH THE WEEKEND. A FEW FLOOD ADVISORIES AND
WARNINGS REMAIN IN EFFECT FOR SELECT RIVERS ACROSS NORTHEAST UTAH...
ESPECIALLY THE GREEN RIVER AND ITS NORTHEAST UTAH TRIBUTARIES.

PLEASE VISIT THE NATIONAL WEATHER SERVICE GRAND JUNCTION WEBSITE AT
WEATHER.GOV/GJT FOR THE LATEST INFORMATION.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

MONSOON MOISTURE PREVAILS THROUGH THE REMAINDER OF THE PERIOD
WITH SCATTERED SHOWERS AND THUNDERSTORMS IN THE FORECAST THROUGH
EARLY NEXT WEEK.  GUSTY WINDS...HEAVY RAINFALL AND SMALL HAIL WILL
ACCOMPANY THE STRONGER STORMS. THE AFTERNOON AND EVENING HOURS WILL
BE THE MOST ACTIVE PERIODS FOR THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NECESSARY THIS AFTERNOON AND EVENING OVER
ALL OF EASTERN UTAH AND WESTERN COLORADO.

In the hours before

Special weather statement, Jul 8, 2:00 PM MDT, 1 hour 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
200 PM MDT FRI JUL 8 2011

COZ002-003-013-082045-
CENTRAL YAMPA RIVER BASIN CO-FLATTOPS CO-ROAN AND TAVAPUTS PLATEAUS
CO-
200 PM MDT FRI JUL 8 2011

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL RIO BLANCO COUNTY UNTIL
245 PM MDT...

AT 155 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 8 MILES SOUTHWEST OF MEEKER...OR 44 MILES
SOUTHWEST OF CRAIG...MOVING EAST AT 25 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

THIS STORM WILL BE NEAR...
MEEKER AROUND 210 PM MDT.
BUFORD AROUND 245 PM MDT.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

LAT...LON 4022 10750 3996 10741 3987 10807 4010 10813

TR

The office that day

Everything else NWS Grand Junction, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 8, 2:00 PM MDTSpecial Weather StatementGJTRio Blanco45 min
Jul 8, 3:18 PM MDTSpecial Weather StatementGJT42 min
Jul 8, 4:43 PM MDTAreal Flood AdvisoryGJTRio Blanco3 hr

Nearby

Severe Thunderstorm Warnings in Colorado, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.